Ohio, 2005

Heavy Snow in Ohio, December 15, 2005

December 15, 2005 · NWS CLE · 2 events in 2 counties and zones

An area of weak low pressure moved from southern Indiana into southwestern Ohio on December 15th. Snow associated with this low spread north along the Interstate 75 corridor during the morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of weak low pressure moved from southern Indiana into southwestern Ohio on December 15th. Snow associated with this low spread north along the Interstate 75 corridor during the morning hours. Visibilities during the middle and late morning hours were less than one half mile at times. The snow tapered to flurries during the early evening hours after dumping around 6 inches of snow on most of Wood and Hancock Counties. Numerous accidents and significant travel delays were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 15, 6:45 AM EST, 15 minutes earlier.

Area forecast discussion, Dec 15, 6:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE CLEVELAND OHIO
645 AM EST FRI DEC 15 2005

.AVIATION(12Z-12Z)...
COLD FRONT MOVING ACROSS THE AREA EARLY THIS MORNING WITH GENERALLY
LOW VFR CONDITIONS WITH FEW AREAS MVFR CIGS IN THE EAST. VIGOROUS
SHORT WAVES MOVES THROUGH THIS AFTERNOON. EXPECT CIGS AND VSBYS TO
LOWER TO MVFR LATE MORNING EARLY AFTERNOON WEST TO EAST ACROSS THE
REGION. PERIOD OF ABOUT 4 HOURS WHERE VSBYS SHOULD OCNLY DROP TO
ARND 2SM IN SNOW. EXPECTING AN INCH OR LESS OF ACCUMULATION.  SNOW
TAPERING OFF LATE AFTERNOON/EARLY EVENING AS SHORT WAVES MOVES
THROUGH AND THEN GENERALLY MVFR CIGS OVERNIGHT...LINGERING SNOW
SHOWERS EXTREME NORTHEAST WHERE LAKE EFFECT SNOW SHOWERS MAY DEVELOP.

&&

.SHORT TERM(TODAY-SUN NIGHT)...
WEAK COLD FRONT EXTENDING SOUTH FROM LOW PRESSURE SYS LOCATED OVER
CENTRAL LAKE SUPERIOR WILL MOVE ACROSS THE FORECAST AREA THIS
MORNING.  VERY DRY SYS AND SHOULD ONLY PRODUCE A FEW FLURRIES. WITH
THE COLDER AIR BEHIND THE FRONT MOVING ACROSS THE AREA WONT SEE MUCH
TEMPERATURE CHANGE TODAY WITH TEMPERATURES HOVERING IN THE UPPER 20S
TO LOWER 30S.

SHORT WAVE CURRENTLY OVER IOWA WILL SWING ACROSS THE FORECAST AREA
THIS AFTERNOON KICKING OFF SOME SNOW SHOWERS...BUT AS FAST AS ITS
MOVING AND THE LIMITED MOISTURE DONT EXPECT MUCH ACCUMULATION.
BASICALLY WENT LESS THAN AN INCH FOR ACCUMULATIONS OVER THE ENTIRE
AREA.

LOW PRESSURE OVER THE GREAT LAKES LIFTS INTO SOUTHERN QUEBEC
OVERNIGHT AS HIGH PRESSURE MOVES INTO THE OHIO VALLEY.  SHOULD BE
DRY EVERYWHERE EXCEPT THE SNOWBELT.  OVERNIGHT 850MB TEMPS DROP TO
-12C SO SHOULD SEE SOME LAKE EFFECT SNOW SHOWERS DEVELOP...BUT WITH
SW FLO BLO 925MB NOT A SIGNIFICANT EVENT FOR NE OH AND NW PA.  BUT
WINDS ABOVE 925 MB ARE FROM THE WEST WITH CLOUD TOPS NEAR 5,000 FT
COULD SHOULD SEE SOME SNOW ACROSS THE NORTHERN PORTIONS OF THE SNOW
BELT...BUT ACCUMULATIONS WILL BE VERY LIGHT.

NEXT CHANCE FOR SNOW LATE IN THE WEEKEND AS AN UPPER LEVEL TROUGH
SWINGS ACROSS THE LOWER LAKES.   NAM AND GFS SHOW SAME TREND BUT THE
GFS IS FASTER...MOVING IT ACROSS FORECAST AREA SUNDAY AFTERNOON
WHILE NAM HOLDS IT OFF TIL SUNDAY NIGHT.  DOESNT LOOK LIKE A BIG
SNOW PRODUCER SO WILL JUST LEAVE CURRENT FORECAST OF CHC POPS SUNDAY
AND SUNDAY NIGHT.

&&

.EXTENDED(MON-THU)...
NOT MANY CHANGES MADE TO THE EXTENDED AS LONGWAVE PATTERN BETWEEN
GFS AND ECMWF AND GOING FORECAST FAIRLY SIMILAR. SO FROM PREVIOUS
FORECAST...POLAR VORTEX AND JET STREAM DRIFT PRETTY FAR SOUTH
THROUGH THE EXTENDED PERIOD. DIFFICULT TO FIND ANY MAJOR STORM
SYSTEMS THAT WOULD AFFECT THE AREA. APPEARS THAT THE COLD AIR WILL
GRADUALLY FILTER SOUTHEASTWARD THROUGH EARLY NEXT WEEK WITH THE
SURFACE HIGH CENTERED OVER THE PLAINS STATES.

BY WED THOUGH DIFFERENCES BETWEEN THE GFS/ECMWF WITH THE GFS
ROTATING ENERGY AROUND MAIN VORTEX TOWARD THE GREAT LAKES.  THIS
WOULD AFFECT THE WEATHER FOR THU.  THEREFORE IN PREVIOUS DAYS HAVE
LOW CHC CLIMO POPS...INCREASING IT TO CHC POPS FOR THU.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
&&

SHORT TERM...DJB
LONG TERM...OUDEMAN
AVIATION...WCR
Hazardous weather outlook, Dec 15, 5:39 AM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
539 AM EST THU DEC 15 2005

OHZ003-006>009-017>019-027>029-036-037-161045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-MARION-MORROW-
539 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...SNOW WILL DEVELOP TODAY WITH 3 TO 7 INCHES OF SNOW
POSSIBLE BEFORE TAPERING TO FLURRIES LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

OHZ010>014-020>023-030>033-038-047-089-PAZ001>003-161045-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
539 AM EST THU DEC 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...SNOW...SLEET AND FREEZING RAIN WILL SPREAD ACROSS
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA TODAY. A TENTH TO MORE
THAN A QUARTER OF AN INCH OF ICE IS POSSIBLE ACROSS THE SNOWBELT
AREA IN EXTREME NORTHEAST OHIO AND NORTHWESTPENNSYLVANIAA TODAY
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Hancock

When
December 15, 7:00 AM EST to 7:00 PM EST
Where
Hancock forecast zone
Property damage
$100,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Heavy Snow, Wood

When
December 15, 7:00 AM EST to 7:00 PM EST
Where
Wood forecast zone
Property damage
$75,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483467, 5483468.